Tooth loss is simply the result of an oral disease – not the aging process.
Learn what those dental words mean.
Get dental news feeds delivered directly to your desktop! more...
From its involvement in a healthy immune system to its role in cell growth, zinc is an essential mineral for the human body. Zinc deficiency is a worldwide problem that affects approximately 4 million people in the U.S. alone.
Consumed naturally in the human diet, zinc can be found in food sources, such as beef, yogurt, eggs, and fish. Furthermore, zinc is widely used in dental products, specifically denture adhesives.
However, as with any herb, vitamin, or mineral, excess intake of zinc could pose a potential health hazard. Denture wearers are advised to pay special attention to the amount of zinc they consume, according to an article published in the March/April 2011 issue of General Dentistry, the peer-reviewed clinical journal of the Academy of General Dentistry (AGD).
"If a patient wears dentures, it is essential that he or she follows the instructions and recommended dosages on the product label," advises J. A. von Fraunhofer, MSc, PhD, co-author of the article. "Many times, patients will overuse the adhesive and, although it happens rarely, they can ingest toxic levels of zinc, with adverse neurologic effects."
The optimal use of denture adhesive involves placing a thin film or a series of dots across the denture surface, which will ensure that a patient is not overusing the adhesive. A single tube should last three to 10 weeks with daily use, although actual usage depends on the number of applications per day.
"An ill-fitting denture is one reason that a patient could be overusing adhesive," says AGD spokesperson Manuel A. Cordero, DDS, MAGD. "With age, your mouth will continue to change as the bone under your denture shrinks or recedes. If the denture doesn't fit correctly, the patient tends to use more adhesive to try to get the denture to stay in place."
To maintain a proper fit over time, patients should be evaluated by a dentist every six months.
"Abusing denture adhesive could cause nausea, stomachache, and mouth irritation," says Dr. Cordero. "Over time, toxic levels of zinc could cause a copper deficiency, which has been linked to neurological damage."
Home | InfoBites | Find a Dentist | Your Family's Oral
Health | Newsroom | RSS
About AGD |
Contact AGD |
Privacy Statement |
Terms and Conditions
© 1996-2014 Academy of General Dentistry. All